Missouri, 2017

Heat in Missouri, July 24, 2017

July 24, 2017 · NWS LSX · 1 event in 1 county or zone

A man died on 7/24/17, in his home due to heat exhaustion. The power had been out for a couple of days due to thunderstorm damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A man died on 7/24/17, in his home due to heat exhaustion. The power had been out for a couple of days due to thunderstorm damage. High temperatures on July 24th were around 90 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 24, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 24, 11:22 AM CST, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1222 PM CDT Mon Jul 24 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 235 AM CDT Mon Jul 24 2017

Northwest flow aloft prevails over our region early this morning and
this favorable setup for surface frontal intrusion did not
disappoint, with the main front already through and a TROF located
near I-70 that was popping isolated to scattered TSRA earlier
tonight.  Otherwise, skies were mostly clear with temps slipping
into the 60s north of the TROF and in a few spots in the Ozark
valleys, with 70s elsewhere.

Heights aloft will already be building overhead later today and into
tonight and so will essentially close the window for surface fronts
and TROFs to easily move thru our region.  While the main synoptic
front is successfully through, the TROF may not fare as well, with
the latest models now placing it over southern MO and far southern
IL when the favorable flow to the south ceases.  While it is
possible the TROF may still pop a random and isolated shower or
storm during the morning hours, it is more probable that it will do
so during peak heating in the afternoon over the eastern Ozarks and
far southern IL and the activity that does develop will likely carry
thru into much of the evening.  Have added low PoPs for most of the
eastern Ozarks and far southern IL for this afternoon and most of
tonight.

With abundant sunshine for our region today with a diurnal cumulus
cloud field forming and NE surface flow, stayed close to MOS temps
which looked reasonable but leaned towards the higher numbers.  All
in all, a seasonable late July day with less humidity than the past
week with peak temps from the mid 80s in the north to around 90 for
most areas near and south of I-70.

Most areas should see clear skies again tonight save southeast MO
and far southern IL where, depending on how persistent the
convection is along the old TROF boundary, may keep those areas
mostly cloudy.  Should see widespread min temps in the 60s thanks to
this clear skies and light wind setup for most areas, with higher
values in the STL heat island.

TES

.LONG TERM...  (Tuesday through Sunday)
Issued at 235 AM CDT Mon Jul 24 2017

A progressive upper level trof centered through the northeastern
U.S. will maintain a retreating surface high through the Great Lakes
region on Tuesday. This surface high will have a strong influence on
Tuesday resulting in a quasi-stationary surface front draped
across southern MO into the western TN Valley. A few showers and
thunderstorms will be possible in the vicinity of the frontal
boundary across southeast MO and southern IL, especially during
the afternoon and early evening. Temperatures should be rather
seasonable.

Wednesday looks like the hottest day of the week and potentially
another short-lived period of dangerous levels of heat. The southern
Plains upper high will retrograde slightly in response to the
beginning of large scale amplification and a short wave trof moving
through the mid-upper MS valley region. Despite the slight
retrogression of the upper high, the low levels will be marked by
the return of south to southwesterly flow and rising lower
tropospheric temps as the warm front retreats back to the
north/northeast. Highs should be well into the 90s with peak
afternoon heat index values from 103-110. The models vary some on
the strength and position of the short wave and associated cold
front moving through the mid/upper MS Valley into the OH Valley in
the late Wednesday-Thursday time frame. The NAM is the big outlier
and appears too strong and a bit too fast. The GFS and ECMWF are
fairly close bringing the cold front into northern MO/central IL
late Wednesday night into early Thursday morning and through the
entire CWA by late Thursday evening. The front should be accompanied
by showers and thunderstorms as it progresses through the area.

Surface high pressure and much cooler and drier air will then
dominate from Friday through next weekend as large scale
amplification proceeds and an upper trof sharpens over the eastern
U.S..

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1217 PM CDT Mon Jul 24 2017

VFR through the period with diurnal cumulus and occasional
cirrus. Northwesterly to northeasterly winds will gradually veer
and become southeasterly by the end of the valid TAF period.
Isolated SHRA/TSRA may develop after 24/20z, but any
precipitation is expected to remain south of the terminals.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 24, 4:02 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
502 AM CDT Mon Jul 24 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
502 AM CDT Mon Jul 24 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and early this evening across extreme southeast
Missouri. Damaging wind is the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous heat index values between 105 and 110 degrees are
expected to return to much of the area on Wednesday afternoon and
early evening.

A few severe thunderstorms are possible on Wednesday night,
especially across northeast Missouri and west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening in southeast Missouri.

Glass

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Lincoln

When
July 24, 12:00 PM CST to 8:00 PM CST
Where
Lincoln forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

A 76 year old man died in his home from heat exhaustion. The power had been out for a couple of days due to thunderstorm damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lincoln2017-07-2476MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717501.